Medication and Weight Loss

Experts talk about the physical effects of certain meds.
Man with pills
Neil Buonauro, 61, weighed 240 pounds when he started taking insulin in 1997 to control his diabetes.

“I went up to 250, 260, 270, 280, and no matter what I ate or how much I exercised, it didn’t make any difference,” says Buonauro, 61, a security workforce manager for a large telecommunications company based in Atlanta.

By the time he joined Weight Watchers in 2008, he weighed over 300 pounds. His experience is not unique. Insulin is just one of the many different classes of prescription drug that can cause weight gain.

“Most of the medications that actually increase weight are in the areas of diabetes medications and antidepressants,” says Marvin Lipman, MD, a world-renowned specialist in diabetes and the chief medical advisor for Consumer Reports. “Insulin is what we call an anabolic hormone: In other words, it ups metabolism rather than decreasing it, thereby increasing appetite, and therefore, people do gain weight. It’s sort of a self-defeating purpose when it comes to diabetes.”

According to Lipman, psychotropics are also known to cause weight gain. However, as with all medications, the relationship between them and weight is complex.

“First and foremost, individuals need to take medication if they have a psychiatric disorder that mandates such,” says Thomas N. Wise, MD, of the American Psychiatric Association's Council on Psychosomatic Medicine. “Many of the diseases that we treat involve both weight loss and weight gain in and of themselves. So, they need the medication to cope with the disease first.”

For example, the majority of people who suffer from schizophrenia or severe depression tend to lose weight, while people who are bipolar tend to gain.

In addition, certain types of blood pressure medication, such as beta-blockers and calcium-channel-blockers, can also cause weight gain in a small minority.

“The average American is now taking 2.5 drugs to control blood pressure,” says Gina Lundberg, MD, a preventive cardiologist and president of the Center for Preventive Cardiovascular Care in Georgia. “Beta-blockers do have a small effect on your basal metabolic rate, primarily by lowering your heart rate.”

Other drugs that could cause you to gain weight are thyroid-replacement medications, anti-inflammatory drugs and steroids. One of these steroids, Prednisone, is widely used to treat a number of different conditions, including autoimmune diseases, severe asthma and migraine headaches, as well as being used as an anti-tumor drug. It is known to cause a condition called Cushing syndrome. This condition is caused by the production of too much cortisol as a result of a pituitary or adrenal disorder, or of taking an anti-inflammatory steroid medication, and can cause weight gain around the face, trunk and especially around the nape of the neck while the extremities actually remain normal.

What should you do if you suspect that one of your medications is causing weight gain?

Firstly, under no circumstances whatsoever should you ever consider stopping a medication, whatever the condition. “Not being on a necessary medicine is more serious than any issue with weight loss,” says Wise.

Secondly, it’s very important to keep in regular contact with your physician so he or she can monitor any adverse side effects your medication might have.

“There is a certain responsibility when you put a patient on a medication to follow them and make sure that they are not having any problems,” says Lundberg. “If I am giving you this pill, I need to make sure that you’re safe, and we’re getting the results that we desire.”

Finally, people frequently attribute weight gain to their medication, but they really need to look at their lifestyle and their pre-illness weight first. If a man has a high-carbohydrate, high-fat diet, then it may not necessarily be the medication that is causing his weight gain. Regular exercise and a healthy diet are especially important when on long-term medication. Exercise is known to be good for mild depression, and eating well-balanced meals will be beneficial no matter what a person is suffering from.

Since joining Weight Watchers, Neil Buonauro has lost 12 pounds and has also seen an improvement in his blood-sugar levels as a result of his healthier diet.

“My blood-sugar levels now average about 110. Before, they were bouncing all over the place,” he says.

Weight gain can be a side effect of many different types of medication. However, it can be managed in most cases through a healthy lifestyle that includes regular exercise and eating right, and seeing your doctors regularly so they can monitor any potential side effects, including weight gain. Not taking an essential medication because you suspect that it might be causing you to pick up a few pounds is neither healthy nor wise.

Like this article? Share it! (The icons at the top make it easy.)

Want more? Get thousands more articles, tips and recipes when you subscribe to WeightWatchers.com.
Learn more

ADVERTISEMENT
Free Newsletter Get it now
ADVERTISEMENT